Alert archive / Utah / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 42, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 5, 2022, 1:56 PM MDT for Duchesne County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2022, 1:56 PM MDT (19:56 UTC)
- Expired
- Aug 5, 2022, 2:28 PM MDT
- In force
- 32 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Duchesne County, UT
The radar
The Salt Lake City radar (KMTX), 201 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 2487 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:40 AM MDT, 8 hours 16 minutes earlier.
Area forecast discussion, Aug 5, 5:40 AM MDT, 8 hours 16 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 540 AM MDT Fri Aug 5 2022 .SYNOPSIS...Increased moisture will remain in place over the area, especially northern Utah, through Saturday. A brief drying trend is expected late in the weekend into early next week, with some potential for another moisture surge for the second half of next week. && .SHORT TERM (THROUGH 12Z SUNDAY)...High pressure remains centered over eastern NM and the TX Panhandle area this morning, while a strengthening moist southerly flow is in place over Utah. PWATs this morning range from near 1 inch across eastern Utah to around 1.2 inches across northwest through west-central Utah and up to 1.6 inches over the far southwest corner. Meanwhile, a shortwave disturbance is evident across southern/east-central NV through southwest UT. This shortwave disturbance is expected to continue lifting north while shearing out, then eventually cross northern Utah through tomorrow evening. A more subtle disturbance exists near the Four Corners area which is expected to lift north through western CO through the day. Showers have started to fill in across central/northern Utah over the past few hours along the moisture gradient, and expect this moisture to continue spreading northward through this morning. As pieces of the Nevada shortwave disturbance lifts into northwest Utah later today, the combination of deep moisture and large-scale ascent will lead to more widespread showers and thunderstorms this afternoon with areas of heavy rain. Meanwhile, southern Utah is currently seeing isolated but stronger convection closer to the two aforementioned disturbances. The Colorado disturbance should maintain a few showers into east-central Utah through the morning before it exits the area. Behind this departing wave, southeast through east-central Utah should be drier and more suppressed later today. However, the shortwave disturbance over NV will be slower to lift north since it is shearing apart. A strengthening upper jet associated with this disturbance will help maintain scattered showers and thunderstorms with locally heavy rain across western Utah through much of the afternoon. Flash flood concerns today will be focused more on the burn scars across central and northern Utah given the better support for more widespread precipitation there (although southwest Utah will also be an area to keep any eye on through at least early afternoon). Have held off on any Flood Watches at this time, as the flow looks to remain more southerly than westerly for the better part of the day, which may keep the heaviest showers closer to the higher ridgelines. Additionally, some CAMS are showing the strongest convection, based on simulated reflectivities, remaining generally to the north and west of most of the burn scars, likely due to the drying trend across the east for the second part of the afternoon. Tonight through tomorrow, showers and thunderstorms will be more focused over the north as the trailing piece of the NV shortwave trough strengthens and crosses northern Utah. A relatively well- defined boundary is progged to develop from around west-central through northeast Utah, and the strongest storms are expected near and north of this boundary. Southern Utah will be drier and more stable tomorrow behind this disturbance. With the moisture in place, the airmass will cool more noticeably, and temperatures today and tomorrow will be below climatological normals for the bulk of the forecast area. .LONG TERM (After 12Z/06AM Sunday)...Long term forecast period begins with a nearly stationary cutoff low off of the CA/OR coast, a shortwave trough digging southeastward from the PacNW, and a ridge extending from the Desert SW into the central Plains. On Sunday, a lobe of the shortwave digging from the PacNW will scrape by the northern portion of the forecast area... But it appears a transition to more northwesterly flow along with subsidence setting in will impart drying across the region, and as such, only anticipating some isolated PoPs confined largely to higher terrain. Otherwise, Sunday looks arguably pleasant along the Wasatch Front with afternoon high temps running around 5-10 degrees below seasonal normal (mid to upper 80s). Across S UT, temps look to remain fairly close to seasonal normal. By Monday, combination of the cutoff low beginning to reabsorb northward into the greater flow and the shortwave pushing east will allow the ridge to flex back towards the Four Corners region. It appears fairly minimal moisture will begin to return to S UT, but enough to result in low end PoPs. Otherwise, it appears the remainder of the forecast region continues to see fair subsidence amidst the remaining dry air, and a slight uptick in afternoon temperatures back closer to seasonal normals. Tuesday continues to show some uncertainly in both deterministic and ensemble solutions, particularly in the exact placement of the ridge axis, and in turn the speed and magnitude of moisture return. GEFS members appear more aggressive in placing the ridge axis slightly further east, which in turn yields a slightly quicker moisture return. Conversely, ECM members appear more in line with the ridge axis remaining closer overhead. In general, a transition back to a more southerly flow / monsoonal moisture flux pattern will take place Tuesday into Wednesday, but a trend towards the GEFS would likely see PoPs increase a bit Tuesday, whereas a trend towards the ECM would likely see the opposite. In both scenarios, enough moisture looks to return to S UT to yield a bit more certainty in more widespread PoPs, whereas a bit more uncertainty is noted in N UT / SW WY. Better agreement in monsoonal moisture flux and higher PWAT air manifests by Wednesday in the majority of guidance sources, and as such, a return of mentionable afternoon/evening PoPs across the entirety of the forecast region. This pattern looks to persist thereafter through the remainder of the long term forecast period. That said, timing/placement of weak shortwave impulses traversing the western periphery of the ridge will yield some slight uncertainty in the exact timing and magnitude of areal precip. In any case, the combination of high PWAT air along with some amount of modest instability/forcing will be capable of yielding convection with decent rainfall rates, and thus could pose a threat to rain sensitive areas such as burn scars and slot canyons. && .AVIATION...KSLC...Mix of VFR clouds will gradually thicken and lower throughout the TAF period as moisture increases. Showers possible by early morning, with a potential lull from late morning to mid afternoon. Showers (and some thunderstorms) then possible from mid-afternoon thereafter. VFR conditions should prevail, with the potential exception being any direct impacts from convection. Gusty erratic winds possible with any convection near the terminal, but otherwise expect mostly normal diurnal wind pattern. .REST OF UTAH AND SOUTHWEST WYOMING...For N UT / SW WY, expect a mix of VFR clouds which will gradually thicken and lower through the TAF period. Some showers begin to develop by early morning, with a potential lull in activity through early to mid afternoon. Thereafter, expect redevelopment of showers (and possibly some thunderstorms), with activity persisting into the overnight. For S UT, some thickening of cloud cover expected by early afternoon along with isolated to scattered showers (and a few thunderstorms), with activity beginning to taper off by late evening. For all terminals, VFR conditions anticipated to prevail, with the exception being potential impacts from convection atop any terminal. Winds expected to largely follow typical diurnal patterns, though gusty outflow winds possible with any convection near enough to a terminal. && .FIRE WEATHER...Southerly flow across the area today will continue to bring moisture northward through Utah. Meanwhile, a series of weak weather disturbances will make their way through Nevada and into northern Utah through tomorrow. This will allow for increased thunderstorm activity with areas of heavy rain across the northern half of Utah today through tomorrow. Meanwhile, southern Utah will be slightly drier and more stable, although isolated to scattered wet thunderstorms will remain a possibility. Meanwhile, temperatures will trend towards to cooler side underneath the moist airmass. A drying trend will take place Sunday through the early part of next week, with an associated decrease in thunderstorm activity. Moisture looks to make a return by the second half of next week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng/Warthen For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 5, 1:35 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
135 PM MDT Fri Aug 5 2022
UTZ112-114-052015-
Western Uinta Basin UT-Western Uinta Mountains UT-
135 PM MDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of northwestern
Duchesne County through 215 PM MDT...
At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tabiona, or 24 miles northwest of Duchesne, moving northeast at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tabiona, Hanna and Moon Lake.
This includes Utah Route 35 between mile markers 32 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4026 11074 4036 11092 4077 11059 4060 11032
TIME...MOT...LOC 1935Z 218DEG 28KT 4043 11073
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 1:35 PM MDT | Special Weather Statement | SLC | Duchesne | 40 min |
| Aug 5, 2:57 PM MDT | Special Weather Statement | SLC | Salt Lake | 48 min |
| Aug 5, 3:54 PM MDT | Special Weather Statement | SLC | Duchesne | 36 min |
| Aug 5, 3:55 PM MDT | Areal Flood Advisory | SLC | Salt Lake, Utah | 2 hr |
| Aug 5, 3:32 PM MDT | Special Weather Statement | SLC | Uinta | 28 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.